Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


Continuity of translation in the dual of $ L\sp \infty(G)$ and related spaces

Authors: Colin C. Graham, Anthony T. M. Lau and Michael Leinert
Journal: Trans. Amer. Math. Soc. 328 (1991), 589-618
MSC: Primary 43A15; Secondary 43A10, 46L10
MathSciNet review: 1014247
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ X$ be a Banach space and $ G$ a locally compact Hausdorff group that acts as a group of isometric linear operators on $ X$. The operation of $ x \in G$ on $ X$ will be denoted by $ {L_x}$. We study the set $ {X_c}$ of elements $ \mu \in X$ such that $ x \mapsto {L_x}\mu $ is continuous with respect to the topology on $ G$ and the norm-topology on $ X$. The spaces $ X$ studied include $ M{(G)^{\ast} },{\text{LUC}}{(G)^{\ast} },{L^\infty }{(G)^{\ast} },{\text{VN}}(G)$, and $ {\text{VN}}{(G)^{\ast} }$. In most cases, characterizations of $ {X_c}$ do not appear to be possible, and we give constructions that illustrate this. We relate properties of $ {X_c}$ to properties of $ G$. For example, if $ {X_c}$ is sufficiently small, then $ G$ is compact, or even finite, depending on the case. We give related results and open problems.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 43A15, 43A10, 46L10

Retrieve articles in all journals with MSC: 43A15, 43A10, 46L10

Additional Information

PII: S 0002-9947(1991)1014247-6
Keywords: Amenable groups, continuity of translation, left uniformly continuous functions, measure algebra of a locally compact group, nonmeasurable subgroups of a locally compact group, second dual space of the group algebra, translation-invariant means on locally compact groups, von Neumann algebra
Article copyright: © Copyright 1991 American Mathematical Society